Texas, 2022Flash Flooding and Damaging Winds in Texas, September 14, 2022
September 14, 2022 · NWS MAF · 4 events in 4 counties and zones
An upper level trough had moved into the Central Plains. An upper level disturbance associated with the upper trough moved over West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough had moved into the Central Plains. An upper level disturbance associated with the upper trough moved over West Texas. This helped increase lift over the area. Low-level moisture was also fairly high across the area. These conditions resulted in storms that produced severe wind gusts and flash flooding across parts of West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 14, 1:45 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Sep 14 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CDT Wed Sep 14 2022
The batch of moisture, associated with a weak shortwave, that
brought some activity to the area this morning is beginning to lift
out to the east and northeast. Isolated to scattered convection will
remain possible from the Guadalupes and SE NM down to the Davis
Mountains during the afternoon with decreasing chances further to
the east. Drier air will advect into the region overnight tonight
and any leftover activity from this afternoon will dissipate by
around 06z this evening.
Temperatures will drop into the mid to upper 60s for much of the CWA
tonight and into tomorrow morning with spots in the higher
elevations seeing the 50s. Drier air will make for more efficient
warming Thursday afternoon and highs will reach about a degree or
two higher than today. Drier air and a decrease in upper level
support will keep Thursday afternoon dry aside from one or two very
determined showers/storms over the Davis Mountains.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 240 PM CDT Wed Sep 14 2022
The long term forecast leaves much to be desired, as upper level
ridging follows the trough currently moving through West Texas and
Southeast New Mexico. The ECMWF ensembles build the ridge over Texas
through next Tuesday or so, whereas the GFS/CMC do so through Sunday
before shifting the ridge east. The NBM follows the GFS/CMC,
pushing highs above normal by Saturday afternoon, and peaking
Sunday w/highs averaging 7-8F above normal. Temperatures will than
drop off slightly into the extended, coming in 4-5F above
climatology by Wednesday afternoon. In an environment such as this,
it's hard to quibble with the NBM, with little in the way of targets
of opportunity. Low temperatures each morning remain
undistinguished as well. The pattern is such that a 30+kt LLJ
develops each night, keeping the boundary layer well-mixed and
minimum temperatures above-normal everywhere through the end of this
forecast.
Rain chances in the extended look even more pedestrian, as ridging
shuts off all windows of opportunity. CMC ensembles look most
promising, as they push the ridge farthest east near the end of
their runs, but not in time to make a difference this forecast. Both
the GFS and the CMC usher in a cold front a week from Friday or so,
and perhaps a chance of rain will manifest in the extended in a
couple of days or so, but for now, the NBM stays abysmally dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Wed Sep 14 2022
VFR conditions to prevail at all sites. Winds will be generally
light with directions remaining southeasterly. Scattered cu field
between 6-8k feet AGL. Convection will be possible this afternoon
near KCNM/KHOB/KPEQ, but confidence is currently too low to mention.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 91 67 93 / 10 0 0 0
Carlsbad 63 90 64 93 / 20 10 0 0
Dryden 69 89 67 91 / 0 0 0 0
Fort Stockton 67 90 66 92 / 40 10 0 0
Guadalupe Pass 62 83 64 84 / 20 10 0 0
Hobbs 64 88 63 90 / 40 10 0 0
Marfa 57 85 56 86 / 30 10 0 0
Midland Intl Airport 67 89 66 91 / 10 0 0 0
Odessa 69 88 67 90 / 10 0 0 0
Wink 67 91 67 93 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...93
LONG TERM....44
AVIATION...93
Hazardous weather outlook, Sep 14, 10:00 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Wed Sep 14 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Wed Sep 14 2022 /1000 AM MDT Wed Sep 14 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible through this evening, mainly from
Southeast New Mexico through the Davis Mountains. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.
Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Minor to moderate river flooding of the Rio Grande will continue
from Presidio through Johnson Ranch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
In the hours before
Special weather statement, Sep 14, 3:04 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Wed Sep 14 2022
TXZ050-051-061-142145-
Martin TX-Andrews TX-Ector TX-
404 PM CDT Wed Sep 14 2022
...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and west central Martin
Counties through 445 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Midland International Air and Space Port, or 16
miles southeast of Andrews, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Ector,
southeastern Andrews, northwestern Midland and west central Martin
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3225 10211 3208 10226 3208 10229 3205 10229
3202 10232 3210 10251 3238 10240
TIME...MOT...LOC 2104Z 207DEG 10KT 3213 10238
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
84Thunderstorm Wind, Jeff Davis
- When
- September 14, 3:07 PM CST to 3:08 PM CST
- Where
- Jeff Davis County, 3.61 mi SE of Levinson
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.070, -104.070
A thunderstorm produced a 63 mph wind gust at the Kent Mesonet site.
Thunderstorm Wind, Pecos
- When
- September 14, 4:05 PM CST to 4:06 PM CST
- Where
- Pecos County, 8.65 mi NNW of Coyanosa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.280, -103.070
A thunderstorm produced a 60 mph wind gust at the Coyanosa Mesonet site.
Flash Flood, Midland
- When
- September 14, 6:00 PM CST to 7:30 PM CST
- Where
- Midland County, 3.76 mi WNW of Midland to 1.99 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.015, -102.142
Heavy rain resulted in flash flooding in the City of Midland. There were multiple stalled vehicles reported in flash flooding at the intersections of North Loop 250 and Lancashire, North Garfield and Castleford, and Midland Drive and Wadley. The cost of damage is a very rough estimate.
Flash Flood, Ector
- When
- September 14, 7:39 PM CST to 9:40 PM CST
- Where
- Ector County, 1.59 mi NW of Odessa Ector Co Arpt to 1.5 mi NW of Odessa Ector Co Arpt
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.933, -102.403
Heavy rain resulted in flash flooding in north Odessa. There was a road closure at the intersection of Andrews Highway and 87th Street in north Odessa due to flooding. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 14, 20221 death · 1 event
- Debris Flow in Washington, September 14, 2022$20,000 · 1 event
- Flood and Coastal Flood in Alaska, September 14 to 18, 202270 kt wind · 6 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 14, 20221 event
- Flash Flood in Arizona, September 14, 20221 event
- Flash Flood in Nevada, September 14 to 15, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049462, 1049472, 1049488, 1049493.